Alert archive / New Mexico / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS El Paso, TX

July 3, 1998Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 3, 1998, 6:46 PM MDT for Doña Ana County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 6:46 PM MDT (00:46 UTC)
Expired
Jul 3, 1998, 7:45 PM MDT
In force
59 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 040049
FFWELP
NMC013-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
646 PM MDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 640 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 9 MILES EAST-
  NORTHEAST OF RADIUM SPRINGS...AND REMAINING NEARLY STATIONARY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO ZHIGHER GROUND.

REYNOLDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:00 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT FRI JUL 3 1998

ATTM SATL/88D SHOWING TSRA DEVELOPING ACRS FA THANKS TO DAYTIME
HEATING AND APPROACHING CONVECTIVE TMPS.

BOTH MODELS HAVE 7H/MIXR MOISTR PLUME OVR FA AND WITH LITL FLOW ALOFT
XPECT ISOLATD AREAS ACRS FA TO RECEIVE HVY RAINFALL THIS EARLY EVE.
BOTH MODELS CONT TO SHOW LOW LVL CONVERGENCE AREA ACRS FA SAT AND
INTO SUN BUT WKR THUS WILL KEEP MENTION OF POPS IN FA THIS WEEKEND.
DIF IN MODELS IS THAT NGM KEEPS MOISTR ACRS FA THRU WEEKEND AND ETA
BRINGS IN DRIER SFC/MID LVLS ACRS W FA ON WNW FLOW BY SUN AND MAY
MINIMIZE POPS HERE.

ATTM TROPICAL MOISTR NOW ENTERING SE TX. NGM HAS THIS MVG WNW
APPROACHING XTREME E FA SUN WHERE ETA MVS MOISTR N. IN ADDITION
MODELS SHOW BUILDING DOUBLE BARREL 5H/HI OVR W TX AND S NM BY SUN
THAT MAY INHIBIT CONVECTIVE DEVELOPMENT AND KEEP MOISTR E OF FA.

XTENDED MRF SHOWS BUILDING 5H/HI ACRS FA FOR THE BEGINNING/MIDLE OF
THE WEEK AND THUS AFTN TMPS ONCE AGAIN APPROACHING THE CENTURY MARK.

///

SILVER CITY           BB  61/ 88/ 62/ 89 3221
TRUTH OR CONSEQUENCES BB  68/ 92/ 69/ 94 3221
ALAMOGORDO            BB  67/ 93/ 68/ 94 3222
CLOUDCROFT            BB  49/ 71/ 50/ 73 5443
LORDSBURG             BU  67/ 97/ 68/ 99 3211
DEMING                BB  67/ 95/ 68/ 97 3221
LAS CRUCES            BB  65/ 93/ 66/ 95 3221
EL PASO               BB  70/ 94/ 71/ 96 3221

Nearby

Flash Flood Warnings in New Mexico, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.